Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 337, NWS North Platte, NE

July 20, 2005Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2005, 10:29 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 10:29 PM CDT (03:29 UTC)
Expired
Jul 20, 2005, 11:39 PM CDT
In force
70 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:33 PM CDTTSTM WND GST 71O'Neill, NE
Jul 20, 11:20 PM CDTTSTM WND DMGLynch, NENUMEROUS POWER POLES DOWN WITH LARGE TREES BLOWN DOWN ALL OVER TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 10:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210331
SVRLBF
NEC015-089-210430-
/O.NEW.KLBF.SV.W.0337.050721T0329Z-050721T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1130 PM CDT

* AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS   
  WINDS IN EXCESS OF 70 MPH AND NICKEL SIZE HAIL.  THE LEADING EDGE 
OF THE DAMAGING WINDS WERE LOCATED FROM BRISTOW TO 9 MILES WEST OF   
CHAMBERS...OR ALONG A LINE EXTENDING FROM SPENCER TO 22 MILES   
SOUTHWEST OF ONEILL...AND MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LYNCH...ONEILL AND CHAMBERS BY 1035 PM CDT
  MONOWI AND INMAN BY 1040 PM CDT
  PAGE BY 1045 PM CDT
  EWING BY 1055 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
BROWN AND ROCK COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4298 9872 4209 9896 4209 9831 4288 9832
      4292 9846 4299 9851

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 210354
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 PM CDT WED JUL 20 2005

NEC015-089-210430-
/O.CON.KLBF.SV.W.0337.000000T0000Z-050721T0430Z/
HOLT NE-BOYD NE-
1054 PM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR
EASTERN BOYD AND EASTERN HOLT COUNTIES...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF MONOWI TO
PAGE TO 11 MILES SOUTHWEST OF EWING...OR ALONG A LINE EXTENDING FROM
21 MILES SOUTHEAST OF SPENCER TO 16 MILES EAST OF ONEILL TO 21 MILES
NORTHWEST OF ELGIN...MOVING EAST AT 60 MPH.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4298 9872 4209 9896 4209 9831 4288 9832
      4292 9846 4299 9851

$$

KAR
000 
WWUS53 KLBF 210439
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1139 PM CDT WED JUL 20 2005

NEC015-089-210449-
/O.EXP.KLBF.SV.W.0337.000000T0000Z-050721T0430Z/
HOLT NE-BOYD NE-
1139 PM CDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOYD AND EASTERN HOLT
COUNTIES EXPIRED AT 1130 PM CDT...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4298 9872 4209 9896 4209 9831 4288 9832
      4292 9846 4299 9851

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:20 PM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 1:20 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
120 PM CDT WED JUL 20 2005

.DISCUSSION...
TEMPERATURE FCST IS ON BECOMING A LITTLE CLEARER AS HEAT LOW
CENTERED OVER KLBF AT 18Z IS THE FOCUS FOR VERY WARM WEATHER.
HIGHEST TEMPS ARE LOCATED ACROSS THE SW QUADRANT OF THE LOW WITH
READING AOA 100F.

THRU SUNDAY THE GFS/NAM MIGRATE THIS LOW NORTH AND SOUTH DAILY.

TEMPS...
THURSDAY/FRIDAY...HEAT LOW REMAINS NEARLY STNRY ON THURS MIGRATING
SLIGHTLY SOUTH AT NIGHT. ON FRIDAY THE LOW IS LOCATED OVER WRN KS
WITH MOST IF NOT ALL OF THE FCST AREA IN THE COOLER BUT STILL HUMID
N SIDE. THIS LOW FILLS AND REDEVELOPS ACROSS WRN SD SATURDAY AM AND
TRACKS SLOWLY E INTO CNTL SD DURING THE AFTN. THE NAM SUGGEST 100+F
TEMPS ACROSS MUCH OF THE FCST AREA.

SUNDAY...THE NAM/GFS ARE IN VERY GOOD AGREEMENT WITH THE POSITION OF
THE H5 RIDGE. BOTH MODELS SUGGEST SFC HEAT LOW WILL BE LOCATED OVER
OR CLOSE TO SWRN NEB. FCST THEN IS FOR 100+F TEMPS NEAR AND S OF THIS
LOW.

MONDAY...HEAT LOW DROPS SOUTH. UA FORCING AND MOISTURE APPEAR
SUFFICIENT OF SOME CHC OF TSTMS WHICH WILL BEGIN TO COOL THINGS OFF.

TUESDAY THROUGH WEDNESDAY...TEMPS CONTINUE DOWNWARD SLIDE AS HEIGHTS
LOWER. UPPER LEVEL PATTERN GOES THROUGH A MAJOR TRANSITION WITH DEEP
UA TROF FORMING OVER THE GREAT LAKES. MOISTURE FIELDS CONTINUE TO
SUGGEST TSTM ACTIVITY. FCST AREA IS IN THE BAROCLINIC ROUGH AT THIS
POINT.

PCPN...WILL CONTINUE SLIGHT CHC POP TONIGHT THROUGH FRIDAY NIGHT.
ACTIVITY TONIGHT AND THURSDAY WILL FOCUS MOSTLY NE OF THE SFC LOW
IN THE DEEPER MOISTURE. SOME DRYLINE ACTIVITY IS POSSIBLE EACH DAY
ALSO. SATURDAY LOOKS CAPPED.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 20, 7:06 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT WED JUL 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-210606-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
706 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTH CENTRAL NEBRASKA
UNTIL MIDNIGHT CDT (11 PM MDT)...

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EAST OFF THE HIGHER TERRAIN BRINGING ISOLATED
THUNDERSTORM ACTIVITY TO THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA
THIS EVENING. THESE STORMS WILL BE HIGH BASED WITH MORE WIND...AND
POTENTIAL FOR LIGHTNING THAN RAINFALL. FURTHER NORTH INTO THE NORTH
CENTRAL...AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST WITH
SCATTERED THUNDERSTORM DEVELOP POSSIBLE INTO THE OVERNIGHT HOURS. A
FEW THUNDERSTORMS NORTH OF GORDON TO AINSWORTH MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXTREME HEAT WILL CONTINUE TO IMPACT SOUTHWEST NEBRASKA
INTO CENTRAL NEBRASKA THROUGH THE WEEKEND AND INTO MONDAY. A HEAT LOW
WILL REMAIN POSITIONED OVER THE SOUTHWEST WITH TEMPERATURES INTO THE
TRIPLE DIGITS. THE HEAT WILL RESULT IN THE GRASSLAND FIRE DANGER
INDEX INTO THE HIGH AND VERY HIGH CATEGORIES ACROSS THE WEST.

THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ON THURSDAY IN AREAS
EAST OF A LINE FROM VALENTINE AND BROWNLEE IN CHERRY COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. WARM MID LEVEL TEMPERATURES WILL
EFFICIENTLY INHIBIT THUNDERSTORM DEVELOPMENT UNTIL AFTER 3 PM CDT.
THEN RAPID STORM DEVELOPMENT IS LIKELY. THUNDERSTORMS WILL AGAIN BE
POSSIBLE THURSDAY NIGHT...THEN A LESS CHANCE UNTIL LATE MONDAY WITH
ANOTHER FRONTAL SYSTEM MOVES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY FOR AREAS NORTH OF GORDON
TO AINSWORTH THIS EVENING.

KAR

In the hours before

Local storm report, Jul 20, 8:57 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
857 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             7 NW VALENTINE          42.95N 100.65W
07/20/2005  1.75 INCH        CHERRY             NE   PUBLIC

            WINDOWS BROKEN FROM HAIL AND 5 INCH TREE LIMBS DOWN FROM
            STRONG WINDS

&&

13
Local storm report, Jul 20, 9:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     AINSWORTH               42.55N 99.86W
07/20/2005  70 MPH           BROWN              NE   AWOS

&&

HANNON
Local storm report, Jul 20, 9:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 N VALENTINE           42.89N 100.55W
07/20/2005  1.00 INCH        CHERRY             NE   PUBLIC

0900 PM     TSTM WND GST     1 N VALENTINE           42.89N 100.55W
07/20/2005  60 MPH           CHERRY             NE   PUBLIC

            4 INCH TREE LIMBS DOWN.

&&

HANNON
Local storm report, Jul 20, 9:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             VALENTINE               42.87N 100.55W
07/20/2005  1.00 INCH        CHERRY             NE   PUBLIC

            NOT VERY MUCH HAIL, MORE STRONG WINDS. ALSO CEDAR TREES
            UPROOTED AND 4 IN BRANCHES DOWN.

&&

HANNON
Local storm report, Jul 20, 10:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1019 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     NON-TSTM WND GST 2 N BASSETT             42.61N 99.54W
07/20/2005  60 MPH           ROCK               NE   LAW ENFORCEMENT

0952 PM     TSTM WND GST     3 SE SPRINGVIEW         42.79N 99.71W
07/20/2005  60 MPH           KEYA PAHA          NE   PUBLIC

1000 PM     TSTM WND DMG     LONG PINE               42.53N 99.70W
07/20/2005                   BROWN              NE   LAW ENFORCEMENT

            60 MPH AND GREATER WITH MANY TREES DOWN IN LONG PINE.

&&

HANNON
Local storm report, Jul 20, 10:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     BASSETT                 42.58N 99.54W
07/20/2005                   ROCK               NE   LAW ENFORCEMENT

            TREES DOWN AND ROOF TORN OFF STORE IN BASSETT.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:23 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan67 min
Jul 20, 8:20 PM CDTSevere Thunderstorm WarningLBFCherry55 min
Jul 20, 9:12 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha53 min
Jul 20, 9:38 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock32 min
Jul 20, 9:57 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.